Q:

What happens when you burst a vein?

A:

Quick Answer

When a blood vessel such as a vein bursts, a small amount of blood is released into the body, according to Healthline. Burst veins occur for many reasons, but the most frequent cause is an injury to the affected area, which appears as a bruise.

Continue Reading

Full Answer

Treatment for a burst blood vessel, called a hematoma, depends on what area of the body is affected. A hematoma can cause irritation, pain, swelling or redness and can be life-threatening if it occurs in the brain. Most hematomas heal without treatment, but bleeding may continue if the damage is severe or a blood vessel continues to leak. Some drugs such as aspirin, steroids or blood thinners can cause a hematoma. Bleeding into the skin, or bruising, can be a sign of certain diseases and conditions such as leukemia, meningitis, strep throat or sepsis, which is a bacterial infection that affects the entire body, states Healthline.

Superficial hematomas can be treated with rest, ice, compression, elevation and, in some cases, heat. Healthy tissue reddens when pressure is applied and then turns pale, but on the site of a hematoma the tissue stays red, according to Healthline. The most dangerous type of hematoma occurs inside the skull, because there is no space for expansion and the swelling can cause brain damage, states Medicinenet.

Learn more about Wounds & Bruises

Related Questions

  • Q:

    What are some blood disorders that cause unexplained bruising?

    A:

    Some blood disorders that cause easy or unexplained bruising include leukemia, factor X deficiency, idiopathic thrombocytopenic purpura, hemophilia and acquired platelet function disorder, according to Healthline. Unexplained or easy bruising is the result of small capillaries just under the skin breaking and blood leaking into the surrounding tissue, causing discoloration.

    Full Answer >
    Filed Under:
  • Q:

    How do you get a bruised vein in your leg?

    A:

    Bruised veins in the legs result from blunt-forced trauma, coagulopathy, hemorrhages, blood infection, fractures and vein injuries. MedicineNet explains that the elderly often experience bruising in the legs after taking anticoagulants, such as Warfarin. This anticoagulant, which is commercially recognized as Coumadin, is prescribed for patients who have experienced previous clotting in the legs. Cortisone medicines also contribute to bruising, as they increase the fragility of small capillaries.

    Full Answer >
    Filed Under:
  • Q:

    How can you treat a mouth ulcer at home?

    A:

    Treatment is unnecessary for most mouth ulcers, but if they cause pain, rinsing the mouth with a solution of saltwater and baking soda can relieve discomfort, according to Healthline. Some topical remedies for mouth ulcers include over-the-counter ointments, baking soda paste, damp tea bags, ice or milk of magnesia.

    Full Answer >
    Filed Under:
  • Q:

    What are the causes of white sores on the tongue?

    A:

    Healthline says that biting the tongue can lead to white sores, and canker sores are also white sores that occur for no apparent reason. According to WebMD, there are several causes for white spots on the tongue: leukoplakia, oral thrush or oral lichen planus.

    Full Answer >
    Filed Under:

Explore